Pennsylvania, 2017

Damaging Winds in Pennsylvania, July 20, 2017

July 20, 2017 · NWS CTP · 5 events in 1 county or zone

Storms developed head of an approaching cold front in a moderate CAPE / high shear environment, producing sporadic wind damage across Tioga County during the afternoon of July 20, 2017.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Storms developed head of an approaching cold front in a moderate CAPE / high shear environment, producing sporadic wind damage across Tioga County during the afternoon of July 20, 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 20, 1:21 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 20, 1:21 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
221 PM EDT Thu Jul 20 2017

.SYNOPSIS...
Pennsylvania will be on the northern periphery of a subtropical
ridge passing across the southern states through the weekend.
A slow moving cold front will push through the area early next
week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Shortwave energy/weak defined cold front moving across the
eastern Great lakes is helping to force strong to severe
convection east of Lake Ontario. Broken line of weaker
showers/storms is trying to develop over northwest PA. Both
areas are moving E/SE and will have potential impact on parts
of central PA later this afternoon and evening. Severe
Thunderstorm Watch #424 included Tioga and Sullivan counties
until 8PM. Elsewhere, isolated showers/storms remain possible
into this evening, but most places will be rain free today.

Hot and very humid weather will continue across the CWA at
least today and tomorrow. Across the Lower Susq Valley,
combination of heat and humidity will likely push heat indices
above 100F for at least a couple of hours later this afternoon.
Thus have issued a Heat Advisory til 8PM for of the lower susq
counties and as far west as Fulton County.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Both SPC SSEO and NCAR ensemble suggest a dwindling band of
convection will push southeast across the region overnight, as
best forcing ahead of shortwave shifts into New England and
trailing low level jet sags south across Pa.

Large scale subsidence and arrival of much lower PWATs progged
for Friday, resulting in a mostly sunny day for most if not all
of the forecast area. Have maintained just a slight chance of a
lingering shower across Somerset county, which will remain on
northern edge of ring of fire. GEFS mean 850 temps still around
17C-18C Friday, which should translate to max temps from the low
80s over the northern mountains, to the low 90s in the Susq
Valley.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The Day 2 MRGL risk extends into west-central PA on the eastern
extent of upstream organized convective zone. Over the weekend,
pcpn pattern looks to reach a relative peak with max POPs based
on multi-model blend. Exact timing and location of pcpn will
depend on details not well resolved until the very short term
time frame. Therefore the later periods will keep a 40-60
percent POP given lack of confidence in highlighting any
specific areas/timeframe with concentrated pcpn potential.

Medium range models generally agree that a continued/gradual
weakening and east-southeast shift of the persistent central
U.S. upper ridge can be expected with time, as shortwave
troughing shifts slowly southeast out of the Canadian Prairie
across the northeast quarter of the country by early next week.
The associated cold front is progged by med range guidance to
push slowing southeast through the forecast area early next
week. Above average temperatures (+5-10 degree max T departures)
should trend toward mid to late July climo numbers by next
Tue-Wed.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

A weak cold front moving across the eastern Great lakes is
helping to force strong to severe convection/thunderstorms
east of Lake Ontario. Broken line of weaker showers/storms is
trying to develop over northwest PA. Both areas are moving E/SE
and will have potential impact on parts of the airspace, mainly
northern TAF sites, this afternoon and evening. Severe
Thunderstorm Watch #424, including Tioga and Sullivan counties,
is in effect until 8PM. Elsewhere, isolated showers/storms
remain possible into this evening, but confidence remains too
low to include at other TAF sites with most air fields will be
rain free today.

Tonight, scattered convection over central mtns will be
diminishing. Areas of valley fog will again become likely, with
CIG restrictions poss over the NW.

Isolated TSRA poss on Fri, with VFR otherwise. TSRA become
likely again for Sat and Sun as humid airmass remains in place.

.OUTLOOK...

Fri...AM valley fog. Cig restrictions likely NW half.
Isolated TSRA.

Sat-Sun...AM valley fog poss. TSRA likely.

Mon and Tue...AM valley fog poss. Scattered TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ035-036-056-
057-059-063>066.

&&

SYNOPSIS...Fitzgerald/Gartner
NEAR TERM...Fitzgerald/Gartner
SHORT TERM...Fitzgerald/Gartner
LONG TERM...Fitzgerald/Steinbugl
AVIATION...DeVoir/Gartner
Hazardous weather outlook, Jul 20, 12:13 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service State College PA
113 PM EDT Thu Jul 20 2017

PAZ026>028-033-034-050-211715-
Huntingdon-Mifflin-Juniata-Somerset-Bedford-Snyder-
113 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ035-036-056-057-059-063>066-211715-
Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
113 PM EDT Thu Jul 20 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Dangerous heat conditions are possible this afternoon with maximum
heat index values approaching 100 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-042-211715-
Tioga-Sullivan-
113 PM EDT Thu Jul 20 2017

...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
or evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-041-045-046-211715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Northern Lycoming-
Southern Clinton-Southern Lycoming-
113 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
or evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ049-051>053-058-211715-
Union-Montour-Northumberland-Columbia-Schuylkill-
113 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-024-025-211715-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-
113 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Binghamton radar (KBGM), 97 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
July 20, 2:13 PM EST
Where
Tioga County, 0.83 mi SW of Lawrenceville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.992, -77.132

A severe thunderstorm producing winds estimated near 60 mph tore a portion of a roof off of a house on Ryon Circle in Lawrenceville.

Thunderstorm Wind, Tioga

When
July 20, 2:15 PM EST
Where
Tioga County, 0.76 mi ENE of Tioga Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.952, -77.106

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires across Route 287 at School Road.

Thunderstorm Wind, Tioga

When
July 20, 2:15 PM EST
Where
Tioga County, 0.21 mi SSW of Somers Lane
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.968, -77.102

A severe thunderstorm producing winds estimated near 60 mph knocked down wires across East Lawrence Road.

Thunderstorm Wind, Tioga

When
July 20, 2:15 PM EST
Where
Tioga County, 0.21 mi SW of Lawrenceville
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
41.998, -77.123

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous large trees in Lawrenceville.

Thunderstorm Wind, Tioga

When
July 20, 3:13 PM EST
Where
Tioga County, 0.66 mi NNE of Mansfield
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
41.809, -77.077

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple large trees and wires in Mansfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705638, 705639, 705640, 705641, 705642.